Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Paducah, KY

April 20, 2017Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2017, 4:48 PM CDT for Butler County, Missouri. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 4:48 PM CDT (21:48 UTC)
Expired
Apr 20, 2017, 5:01 PM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, MO

The radar

The Memphis radar (KNQA), 158 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KPAH 202148
SVRPAH
MOC023-202230-
/O.NEW.KPAH.SV.W.0080.170420T2148Z-170420T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
448 PM CDT THU APR 20 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Butler County in southeastern Missouri...

* Until 530 PM CDT

* At 447 PM CDT, a severe thunderstorm was located near Budapest, or
  8 miles northeast of Doniphan, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Poplar Bluff, Qulin, Harviell and Milltown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9059 3668 9059 3668 9063 3678 9063
      3679 9029 3659 9024
TIME...MOT...LOC 2147Z 279DEG 20KT 3669 9069 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
896 
WWUS53 KPAH 202201
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
501 PM CDT THU APR 20 2017

MOC023-202211-
/O.CAN.KPAH.SV.W.0080.000000T0000Z-170420T2230Z/
Butler MO-
501 PM CDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.

LAT...LON 3660 9059 3668 9059 3668 9063 3678 9063
      3679 9029 3659 9024
TIME...MOT...LOC 2159Z 279DEG 20KT 3668 9059 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:14 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 20, 4:14 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
414 PM CDT Thu Apr 20 2017

.SHORT TERM...(Tonight through Friday)
Issued at 301 PM CDT Thu Apr 20 2017

A cold front was located over central Missouri this afternoon,
roughly near a kstl-ksgf line at 19z. A complex of thunderstorms
over southeast Missouri will continue to track east-southeast
across parts of west Kentucky through early this evening. This
complex may impede development of organized showers/storms across
sw Indiana and the I-64 corridor. Therefore, only scattered
showers and a few storms are forecast tonight over those areas.
The heaviest rainfall will likely be over se Missouri tonight,
where some training of convective echoes is possible as the
front becomes more west-east oriented.

On Friday, the cold front will move down across Tennessee and
Arkansas. However, the 850 mb front is expected to stall along the
Interstate 64 corridor. This will result in a moist southwest flow
overrunning the surface front. There may be enough elevated
instability for some thunder south of the 850 mb boundary.
Rain is very likely across the region as a 500 mb closed low
approaches from the Plains. QPF varies greatly among the models.
There are large differences in the placement of the heaviest qpf
from model to model. Locally heavy rain is possible where any
elevated convection becomes persistent. Highs will range from the
mid 50s to mid 60s in the cooler north surface flow.

.LONG TERM...(Friday Night through Thursday)
Issued at 414 PM CDT Thu Apr 20 2017

The long term discussion period includes the latter half of the
heavy rainfall event for the Quad State region. Given WPC, blended
model guidance, and collaborative QPF, at least half of the 2.5 to
3.25 inch rainfall totals from tonight through daytime Saturday
will be centered on Friday night (roughly 1.5 inches).

At this point in time, plan to hold off on any Flash Flood
Watch for parts of the Quad State region for Friday night. The
area of greatest concern for excessive rainfall will likely be
Southeast Missouri, with secondary areas of concern over parts of
extreme Southern Illinois, the Purchase area of West Kentucky, and
central sections of the Pennyrile region of West Kentucky. The
WPC QPF branch does have most of this area under a slight chance
for excessive rainfall for the day 2 time period (covering Friday
night). However, in coordination with our Service Hydrologist and
surrounding offices, the lack of consistent and widespread QPF the
last two to three days may provide enough drainage and percolation
of water through the soil to slow an early runoff potential.

The big key will be the amount of training of thunderstorms over
Southeast Missouri tonight into early Friday. If this antecedent
rainfall can provide enough saturation for the Friday night
convection, a Flash Flood Watch may be warranted, especially for
Southeast Missouri. A lot of this will be dependent on the
amplification of the mid/upper level low as it moves through
Southern Missouri, as well as the degree of moisture advection and
warm cloud processes, given the limited instability (lack of
widespread thunderstorm coverage) with this event.

Will emphasis heavy rainfall and minor flooding potential in the
Hazardous Weather Outlook and other communication avenues for now.

Beyond Saturday, the closed low will slowly shear out in a
northeast to southwest fashion, moving the heaviest rainfall east
of the area. Ridging will build in to the area Monday and Tuesday.

A northern stream, low amplitude trough will develop and amplify
in the northwest quarter of the U.S., with most of the energy and
moisture focused along the warm frontal zone north and northwest
of the WFO PAH forecast area Wednesday into Thursday.

At this time have greater than 50 percent forecast confidence
with the weather systems from Friday night through Tuesday, with
less than 50 percent confidence on the timing and position of
systems Wednesday and Thursday.

&&

.AVIATION...
Issued at 623 AM CDT Thu Apr 20 2017

Mainly VFR sky conditions, with an increasing chance of convection
through the day. Gusty SSW winds 15-20 kts at times. Cold front
should push through this evening, with scattered to numerous
showers and thunderstorms continuing. In the wake of the front,
cigs should lower to MVFR with NW winds 5-10 kts, generally from
03-06z, on through the overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Apr 20, 4:25 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 PM CDT Thu Apr 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 PM CDT Thu Apr 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Late this afternoon and Tonight

Isolated strong to severe thunderstorms will be possible this
afternoon and evening. Locally damaging wind, and marginally
severe hail 1 inch in diameter will be possible. Storms may
produce locally heavy rain in excess of one inch, which may
produce isolated flooding, especially across Southeast Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday through Saturday.
Locally heavy rainfall from 1.5 to 2.5 inches is forecast Friday
through early Saturday. This may result in minor, short duration
flooding mainly in low lying, poor drainage areas. The area of
greatest concern for flooding potential would be across Southeast
Missouri, West Kentucky, the southern tip of Illinois, and
central sections of the West Kentucky Pennyrile.

Another chance of thunderstorms is possible next Wednesday.

.SPOTTER INFORMATION STATEMENT...

We request spotters report in with any severe weather and rainfall
reports in excess of one inch.

CTN/Smith

In the hours before

Special weather statement, Apr 20, 2:07 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
207 PM CDT THU APR 20 2017

MOZ086-087-111-201945-
Bollinger MO-Cape Girardeau MO-Scott MO-
207 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER...NORTH CENTRAL
SCOTT AND CAPE GIRARDEAU COUNTIES UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Allen, or near Marble Hill, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Kelso,
Delta, Gordonville, Dutchtown, Glen Allen, Patton, Millersville,
Leopold, Burfordville, Whitewater, Allenville and Glenallen.

LAT...LON 3746 9013 3744 8944 3743 8943 3740 8942
      3735 8943 3734 8948 3731 8951 3729 8952
      3727 8951 3725 8949 3725 8946 3721 8947
      3719 8946 3718 9014
TIME...MOT...LOC 1906Z 268DEG 24KT 3731 9007

ps

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:07 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau38 min
Apr 20, 4:24 PM CDTSevere Thunderstorm WarningPAHRipley36 min
Apr 20, 5:10 PM CDTSpecial Weather StatementPAHButler, Ripley50 min
Apr 20, 5:18 PM CDTSevere Thunderstorm WarningPAHButler, Ripley42 min
Apr 20, 5:48 PM CDTSpecial Weather StatementPAHButler12 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.